CASESTUDIES

Pharmacy Times, Volume 0, 0

Case One: While working as the pharmacist at Cure-All Pharmacy, PB isapproached by a patient who is seeking advice.The patient, a 68-year-old woman, complains of severe joint pain in her hands andwrists. She has a history of osteoarthritis but usually does not feelthis much pain. Her typical pain level is low enough that she generallydoes not require any treatment for it. Unfortunately, thisweek she is experiencing intolerable pain that is interfering withher plans. She explains that she is on vacation and therefore cannotvisit her doctor until she returns home next week.

Although she has not been taking any medication for herarthritis, she does have a cosmetic bag full of OTC products,prescription bottles, and medication samples. She laughinglyexplains that she always empties the medicine cabinet whenshe goes away because "you never know when you mightneed something when you are on the road." She pulls out 3bottles and asks the pharmacist if any of these medicationswould be safe and effective in alleviating her pain. PB noticesthat the bottles contain OTC ibuprofen, rofecoxib samples, andregular-strength acetaminophen.

PB inquires about any other medical problems the patientmight have or medications she routinely takes. The patientadmits to having osteoporosis, impaired renal function, andhigh blood pressure. For these conditions, she is currently takingweekly alendronate and furosemide 20 mg daily. Upon furtherquestioning, PB learns that the patient's most recentserum creatinine level was 2.5 mg/dL.

Given the patient's medical history, which of the 3 medicationsthat she has brought with her would be safest for her?

Case Two: OS, a 45-year-old man with a history of type 1 diabetes mellitus,visits Up-A-Creek Pharmacy to refill his insulin prescription.The pharmacist questions OS' need to refill the prescription,because he appears to be refilling it sooner than he usuallydoes. The pharmacist has received a rejection from the insurancecompany, claiming that the insulin is being refilled too soon.OS explains that he has needed to use more insulin recently tocontrol his blood glucose levels, so the pharmacist offers to telephonethe insurance company to obtain an override.

While the pharmacist is on hold with someone at the insurancecompany, OS asks the pharmacist for her advice. OSexplains that his blood glucose levels have been elevated atbreakfast time, despite increasing doses of bedtime insulin. Healso has noticed night sweats, frequent nightmares, andheadaches on arising.

The patient has been so concerned about these symptomsthat he has obtained several blood glucose readings throughoutthe night for the last 3 nights. He assumed that he would find elevatedglucose levels during the night, but instead he found quitethe opposite.The results were consistent each night. At 9 PM, hisglucose reading averaged 125 mg/dL. At midnight, the readingwas typically 70 mg/dL. At 3 AM, his glucose level was around 30mg/dL. Despite not eating or drinking anything, his glucose hadshot up to 120 mg/dL by 6 AM and to 170 mg/dL by 9 AM.

From what phenomenon is OS probably suffering, and howcan it be corrected?

Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.

Click Here For The Answer ----------->

[-]

Case ONE:Acetaminophen would be the safest medication. Nonsteroidalanti-inflammatory drugs (NSAIDs)—both selectiveand cyclooxygenase-2 (COX-2)?selective—affectrenal function. This effect occurs due to a decline in renalperfusion and decreased excretion of sodium and potassium.The decreased sodium excretion results in weightgain, peripheral edema, and attenuation of the effects ofantihypertensive medications.

The National Kidney Foundation recommends acetaminophenas the analgesic of choice in patients with kidneydisease.The American College of Rheumatology alsorecommends that NSAIDs—nonselective or COX-2?selective—be avoided in patients with a baseline serumcreatinine level >2.4 mg/dL.

Case TWO: OS probably is experiencing the Somogyi phenomenon.Although the existence of the Somogyi phenomenonhas been questioned, literature supports its contribution toproblems of glucose regulation.

During the evening or early morning hours, excessiveinsulin action often occurs, causing hypoglycemia. Thishypoglycemia in turn causes the release of epinephrine,cortisol, growth hormone, glucagons, and other hormones,leading to rebound hyperglycemia, glucosuria, andketonuria. Often the hypoglycemia is overlooked, becauseblood glucose readings are not taken during the nighthours, but the rebound hyperglycemia is noted in the morning.Due to the hyperglycemic readings, the insulin dosetypically is increased, further exacerbating the condition.

To correct the situation, the insulin dose should bedecreased by 10%. Type 2 diabetes patients may requiredecreases of 20% to 30%.

toggle(getObject('exp1048685570_link'), 'exp1048685570');